There are many reasons why you might need to take both ibuprofen and Nyquil at the same time. Maybe you have a sore throat that’s keeping you up all night, or perhaps your flu symptoms are so bad that taking ibuprofen for your fever and headache is the only thing that’s keeping you from being bed-ridden. Either way, taking ibuprofen with Nyquil may not seem like such a bad idea at first.

After all, both of these medications can help reduce your fever and relieve pain – in theory, combining them should give you two benefits for the price of one pill. However, we can’t stress enough how dangerous taking ibuprofen with Nyquil can be.

What is Ibuprofen?

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that’s prescribed for pain reduction and fever reduction from ailments like a cold, flu, or allergies, as well as for treating muscle and joint pain caused by injury or exercise. It is also found in over-the-counter pain killers like Advil and Motrin.

Taking ibuprofen is not without its side effects, though. It has been known to cause ulcers and gastrointestinal bleeding in some patients, as well as having an increased risk of heart attack and stroke, particularly in those with a pre-existing heart condition. The recommended dose is 400 milligrams once every 4 to 6 hours as needed, but you should never exceed 2,400 milligrams in a single day.

See also  Nyquil And Alcohol - Why Do Not Mix? [EFFECTS]


What is Nyquil?

Nyquil is a nighttime cold and flu medication that can cause drowsiness and therefore is not recommended for daytime use. It contains acetaminophen, which is a pain reliever that is also found in Tylenol, as well as antihistamines, which are often found in allergy medications.

While it may be tempting to take ibuprofen with Nyquil to get more pain relief, keep in mind that these two drugs combined can lead to very serious side effects.

The Dangers of Taking Ibuprofen and Nyquil Together

When you take ibuprofen with Nyquil, you are greatly increasing your risk of experiencing GI bleeding, which can cause you to vomit blood or have bloody stool. Diarrhea is also a common side effect of taking ibuprofen with Nyquil, with around 10% of patients experiencing it.

And while GI bleeding is a very serious and potentially life-threatening side effect, it’s not the only danger of taking ibuprofen with Nyquil. You may also experience dizziness, drowsiness, and blurred vision, as well as swelling in your legs and lungs.

Mixing Alcohol with Ibuprofen and Nyquru

Mixing alcohol with ibuprofen and Nyquil is something you should absolutely avoid doing, as it can cause even more dangerous side effects. Alcohol raises your risk of experiencing both GI bleeding and dizziness, and also greatly increases your risk of having a heart attack or stroke.

Final Words: Stay Safe and Don’t Mix Meds!


Taking ibuprofen with Nyquil is a risky endeavor, and the potential side effects are too dangerous to be worth it. If your cold or flu symptoms are keeping you up all night, try to take something appropriate for insomnia, like warm tea, Tylenol PM, or ZZZQuil. If you do need to take ibuprofen, try to avoid also taking Nyquil, as taking both drugs at once can greatly increase your risk of experiencing side effects.

See also  Can You Take Sudafed with Nyquil?
David Warren
Author

David Warren is a pharmaceutical specialist that dispenses prescription medication on a daily basis. He received a Bachelor of Science degree in pharmacy from the University of Tennessee in 1991. With over 50 publications on medication-related and pharmacy topics, David has been able to share his experiences and knowledge with others. David with lots of experience and knowledge in medications that are utilized to treat a wide range of medical conditions. Before David dispenses a medication to a patient, he will go over the side effects, dosage recommendation and contraindications.

2 Comments

  1. Avatar
    4octaves

    There is no reason to take ibuprofen with acetaminophen, unless the medication with acetaminophen does not contain anything for inflammation. Ibuprofen is a pain reliever and an antiinflammatory and acetaminophen is just a pain reliever.

  2. Avatar

    You’re an idiot. #1 common reason to mix Tylenol and ibuprofen besides simply pain relief is a fever. Which is something you may need if you’re taking NyQuil. For flu like symptoms. Duh.

Write A Comment